Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Charleston, WV

May 20, 20177 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 20, 2017, 7:23 PM EDT for 7 counties in West Virginia. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 7:23 PM EDT (23:23 UTC)
Expired
May 20, 2017, 8:15 PM EDT
In force
52 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, WV, Fayette County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, Nicholas County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 35 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 7:35 PM EDTHAIL 13 Wnw Jeffrey, WVTRAINED SPOTTER REPORTED QUARTER SIZE HAIL
May 20, 7:40 PM EDTTSTM WND DMG1 Sw Gauley Bridge, WVTREE DOWN IN GLEN FERRIS
May 20, 7:50 PM EDTTSTM WND DMG6 S Madison, WVTREE AND POWER LINES ON A HOUSE ALONG RAMAGE ROAD IN TOWN OF RAMAGE
May 20, 7:53 PM EDTTSTM WND DMG4 S Madison, WVTREE AND POWER LINES DOWN ON A TRAILER IN GREENVIEW

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WUUS51 KRLX 202323
SVRRLX
WVC005-019-039-043-045-067-099-210015-
/O.NEW.KRLX.SV.W.0048.170520T2323Z-170521T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
723 PM EDT SAT MAY 20 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Nicholas County in southeastern West Virginia...
  Southern Kanawha County in central West Virginia...
  Southern Lincoln County in central West Virginia...
  East central Wayne County in western West Virginia...
  Northwestern Logan County in southern West Virginia...
  Northern Fayette County in southeastern West Virginia...
  Boone County in central West Virginia...

* Until 815 PM EDT

* At 723 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles north of Babcock State Park to Powellton to
  7 miles northeast of Van to near Chief Logan State, moving
  northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Madison, Montgomery, Chesapeake, Marmet, Ansted, Belle,
  Chapmanville, Cedar Grove, East Bank, Glasgow, Smithers, Gauley
  Bridge, Pratt, Ranger, Powellton, Spurlockville, Hawks Nest State
  Park, Harts, Chief Logan State and Gill.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 West Virginia Turnpike between mile markers 68 and 92.
 Route 119 between mile markers 28 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3805 8240 3824 8190 3829 8156 3829 8124
      3826 8123 3828 8090 3809 8077 3809 8081
      3806 8080 3808 8081 3806 8083 3810 8088
      3806 8088 3807 8124 3801 8159 3785 8207
      3791 8216 3798 8219 3796 8225
TIME...MOT...LOC 2323Z 132DEG 11KT 3808 8094 3811 8130 3806 8165 3793
8198

HAIL...1.00IN
WIND...60MPH
 
$$

17
2 follow-up statements
669 
WWUS51 KRLX 202349
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
749 PM EDT SAT MAY 20 2017

WVC005-019-039-043-045-067-099-210015-
/O.CON.KRLX.SV.W.0048.000000T0000Z-170521T0015Z/
Nicholas WV-Kanawha WV-Lincoln WV-Wayne WV-Logan WV-Fayette WV-
Boone WV-
749 PM EDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHWESTERN NICHOLAS...SOUTHERN KANAWHA...SOUTHERN LINCOLN...
EAST CENTRAL WAYNE...NORTHWESTERN LOGAN...NORTHERN FAYETTE AND
NORTHERN BOONE COUNTIES...

At 749 PM EDT, severe thunderstorms were located along a line
extending from near Ansted to near Montgomery to near Madison to
Chapmanville, moving northwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Madison, Montgomery, Chesapeake, Marmet, Ansted, Belle, Chapmanville,
Cedar Grove, East Bank, Glasgow, Smithers, Gauley Bridge, Pratt,
Ranger, Spurlockville, Hawks Nest State Park, Harts, Gill, Julian and
Powellton.

# 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 West Virginia Turnpike between mile markers 72 and 92.
 Route 119 between mile markers 34 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3805 8240 3824 8190 3829 8156 3829 8124
      3826 8123 3828 8090 3818 8090 3810 8088
      3812 8125 3807 8158 3794 8199 3791 8216
      3798 8219 3796 8225
TIME...MOT...LOC 2349Z 132DEG 11KT 3813 8101 3816 8137 3811 8172 3798
8205

HAIL...1.00IN
WIND...60MPH
 
$$

17
101 
WWUS51 KRLX 210014
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
814 PM EDT SAT MAY 20 2017

WVC005-019-039-043-045-067-099-210024-
/O.EXP.KRLX.SV.W.0048.000000T0000Z-170521T0015Z/
Nicholas WV-Kanawha WV-Lincoln WV-Wayne WV-Logan WV-Fayette WV-
Boone WV-
814 PM EDT SAT MAY 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NICHOLAS...
SOUTHERN KANAWHA...SOUTHERN LINCOLN...EAST CENTRAL WAYNE...
NORTHWESTERN LOGAN...NORTHERN FAYETTE AND NORTHERN BOONE COUNTIES
WILL EXPIRE AT 815 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
Kanawha and Boone counties.

LAT...LON 3805 8240 3824 8190 3829 8156 3829 8124
      3826 8123 3828 8090 3818 8090 3810 8088
      3812 8125 3807 8158 3794 8199 3791 8216
      3798 8219 3796 8225
TIME...MOT...LOC 0014Z 132DEG 11KT 3813 8101 3816 8137 3811 8172 3798
8205

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:16 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 20, 3:16 PM EDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
316 PM EDT Sat May 20 2017

.SYNOPSIS...
A frontal boundary over the area will drift slowly the north
late this afternoon and evening, triggering showers and
thunderstorms. A stronger cold front crosses from the west
Sunday and Sunday night. High pressure moves in for Monday and
Monday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 305 PM Saturday...

Frontal boundary will lift northward this afternoon and evening.
With a moist airmass in place with afternoon heating will fire
convection just about anywhere over the area. With weak flow
aloft these storms will be slow movers. Any one of these storms
could product upwards of an inch or two. With the saturated
ground across the Southern Coalfields, went ahead an issued FFA
for that area.

Cold front to our west will continue to move eastward overnight
and should be on our doorstep by 12z Sunday. Increased pops as
front approaches. Generally went with a blend of guid for temps
through out.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 305 PM Saturday...
Cold front pushes through Sunday night and exits early Monday
morning. Pwats increase with limited sfc CAPE and deep layered
shear. Therefore, expect an environment conducive to flash
flooding and not severe for Sunday. WPC has most of WV under a
Slight risk for excessive rainfall Sunday. A flash flood watch
may be required.

Behind the front, expect a period of cooler and drier air early
Monday into Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 305 PM Saturday...

The chances for rain return by midweek with the next frontal
system. Temperatures will return to a more seasonable level
during this period.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 154 PM Saturday...

VFR conditions will prevail through the early afternoon hours.
Heating along with frontal boundary lifting northward through
the region will fire Showers/TSTMs just about any where over the
area this afternoon and into this evening.  MVFR/IFR cigs and
vsbys in and near those storms. Quickest development will be
along the WV/VA mountains from EKN-BKW line. SHRA/TSTMs should
die down after sunset. Some fog may develop in those areas where
it rained after midnight. Cold front to our west will continue
to move eastward during the day on Sunday and some convection
with this front could be over the area by midday Sunday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Timing and placement of showers/TSTMs this
afternoon may vary. Also, development and placement of fog may
vary overnight.

EXPERIMENTAL TABLE OF FLIGHT
CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO
AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  L    L    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...
Isolated IFR possible in fog Sunday and Monday nights, and in
showers and thunderstorms Sunday into Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ005-013-
     024>026-033-034-515-516.
OH...None.
KY...Flash Flood Watch until 10 PM EDT this evening for KYZ105.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ003-004.

&&

SYNOPSIS...JS/JW
NEAR TERM...JS
SHORT TERM...JS/JW
LONG TERM...JS/JW
AVIATION...JS
Hazardous weather outlook, May 20, 3:27 PM EDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
327 PM EDT Sat May 20 2017

WVZ006>011-014>020-027>032-039-040-517>526-211930-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
327 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia, southern West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous showers and storms could produce very heavy rainfall on
Sunday. The area is under a Slight Risk for Excessive Rainfall.
Flash flood watch may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-OHZ066-067-075-076-083>087-211930-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-
327 PM EDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A cold front will bring copious rainfall to the area on Sunday. The
area is under a marginal risk for excessive rainfall on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-211930-
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-Boone-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
327 PM EDT Sat May 20 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Numerous showers and storms could produce very heavy rainfall on
Sunday. The area is under a Slight Risk for Excessive Rainfall.
Flash flood watch may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 20, 6:36 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
636 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     ASHLAND                 38.46N  82.64W
05/20/2017                   BOYD               KY   BROADCAST MEDIA

            LARGE BRANCHES ON TOP OF CAR IN ASHLAND

&&

EVENT NUMBER RLX1700433

SL
Special weather statement, May 20, 6:39 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
639 PM EDT SAT MAY 20 2017

WVZ519>522-202315-
Southeast Nicholas-Southeast Webster-Northwest Webster-Northwest
Nicholas-
639 PM EDT SAT MAY 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NICHOLAS AND
SOUTHWESTERN WEBSTER COUNTIES...

At 639 PM EDT, a strong thunderstorm was located near Richwood,
moving north at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Summersville, Richwood, Camden-On-gauley, Camden On Gauley,
Craigsville, Calvin, Canvas, Muddlety and Nettie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3823 8037 3826 8043 3826 8044 3808 8071
      3810 8082 3839 8089 3841 8036
TIME...MOT...LOC 2239Z 179DEG 8KT 3816 8061

17
Special weather statement, May 20, 6:43 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
643 PM EDT SAT MAY 20 2017

WVZ015-026-027-515-517>520-202315-
Southeast Nicholas-Northwest Raleigh-Clay-Boone-Kanawha-Southeast
Fayette-Northwest Nicholas-Northwest Fayette-
643 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL NICHOLAS...
SOUTHEASTERN KANAWHA...NORTHWESTERN RALEIGH...SOUTHERN CLAY...CENTRAL
FAYETTE AND CENTRAL BOONE COUNTIES...

At 642 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Wharton to near Burnwell to near Babcock
State Park. Movement was north at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Summersville, Fayetteville, Oak Hill, Montgomery, Chesapeake, Marmet,
Ansted, Belle, Cedar Grove, East Bank, Glasgow, Smithers, Gauley
Bridge, Pratt, Van, Powellton, Glen, Hawks Nest State Park, Burnwell
and Wharton.

This includes West Virginia Turnpike between mile markers 64 and 92.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3785 8176 3820 8175 3842 8125 3842 8067
      3810 8082 3810 8088 3808 8089 3805 8084
      3801 8086 3800 8135 3783 8174
TIME...MOT...LOC 2242Z 190DEG 27KT 3788 8169 3803 8135 3803 8095

17
Local storm report, May 20, 6:45 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
645 PM EDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     CATLETTSBURG            38.40N  82.60W
05/20/2017                   BOYD               KY   EMERGENCY MNGR

            TREE FELL CAUSING A TELEPHONE POLE TO SNAP. TIME
            ESTIMATED FROM RADAR

&&

EVENT NUMBER RLX1700434

SL
Special weather statement, May 20, 7:14 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
714 PM EDT SAT MAY 20 2017

WVZ015-026-517>520-202345-
Southeast Nicholas-Boone-Kanawha-Southeast Fayette-Northwest
Nicholas-Northwest Fayette-
714 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
NICHOLAS...SOUTHEASTERN KANAWHA...CENTRAL FAYETTE AND EAST CENTRAL
BOONE COUNTIES...

At 714 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Burnwell to near Gauley
Bridge to near Bingham. Movement was north at 10 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Summersville, Fayetteville, Montgomery, Chesapeake, Ansted, Belle,
Cedar Grove, East Bank, Glasgow, Smithers, Gauley Bridge, Pratt,
Burnwell, Powellton, Hawks Nest State Park, Handley, Leewood, Dawes,
Swiss and Sharon.

This includes West Virginia Turnpike between mile markers 64 and 88.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3823 8157 3829 8130 3828 8124 3826 8123
      3828 8120 3824 8078 3809 8077 3810 8088
      3808 8089 3805 8085 3806 8082 3806 8080
      3804 8083 3802 8080 3799 8079 3802 8119
      3798 8149
TIME...MOT...LOC 2314Z 160DEG 9KT 3806 8150 3810 8122 3807 8088

17
Special weather statement, May 20, 7:17 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
717 PM EDT SAT MAY 20 2017

WVZ005-013-025-026-202345-
Boone-Lincoln-Logan-Wayne-
717 PM EDT SAT MAY 20 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LINCOLN...EAST
CENTRAL WAYNE...NORTHWESTERN LOGAN AND WEST CENTRAL BOONE COUNTIES...

At 717 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Van to near Chapmanville. Movement
was northwest at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Madison, Chapmanville, Chief Logan State, Ranger, Gill,
Spurlockville, Harts, Kiahsville, Mount Gay-Shamrock, Danville,
Mitchell Heights, Turtle Creek, Sharples, Alkol, Mud, Jeffrey and
Woodville.

This includes Route 119 between mile markers 29 and 52.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3809 8239 3817 8190 3793 8172 3787 8208
      3795 8218 3796 8220 3798 8219 3797 8222
TIME...MOT...LOC 2317Z 143DEG 11KT 3798 8178 3794 8204

17

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:22 PM EDTSpecial Weather StatementRLXCabell, Lincoln, Mason, Putnam, Roane53 min
May 19, 9:05 PM EDTSpecial Weather StatementRLXKanawha55 min
May 19, 9:29 PM EDTSpecial Weather StatementRLXBoone, Lincoln61 min
May 19, 9:53 PM EDTSpecial Weather StatementRLXClay, Fayette, Nicholas67 min
May 19, 11:25 PM EDTSpecial Weather StatementRLXMingo65 min
May 20, 2:06 PM EDTSpecial Weather StatementRLXPocahontas39 min
May 20, 2:56 PM EDTFlash Flood WatchRLXBoone, Lincoln, Logan, McDowell, Mingo, Raleigh and 2 more31 hr
May 20, 3:19 PM EDTFlash Flood WarningRLXPocahontas3 hr
May 20, 3:32 PM EDTSevere Thunderstorm WarningRLXWayne28 min
May 20, 5:00 PM EDTSpecial Weather StatementRLXCabell30 min
May 20, 5:11 PM EDTSpecial Weather StatementRLXMcDowell, Wyoming34 min
May 20, 5:22 PM EDTFlash Flood WarningRLXCabell3 hr
May 20, 5:28 PM EDTSevere Thunderstorm WarningRLXMcDowell, Mingo, Wyoming32 min
May 20, 6:39 PM EDTSpecial Weather StatementRLXNicholas36 min
May 20, 6:43 PM EDTSpecial Weather StatementRLXBoone, Fayette, Nicholas32 min
May 20, 7:02 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha28 min
May 20, 7:14 PM EDTSpecial Weather StatementRLXFayette31 min
May 20, 7:17 PM EDTSpecial Weather StatementRLXLincoln28 min
May 20, 7:30 PM EDTSpecial Weather StatementRLXPocahontas45 min
May 20, 7:31 PM EDTSpecial Weather StatementRLXRandolph44 min
May 20, 7:59 PM EDTSpecial Weather StatementRLXBraxton46 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.